Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 53, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 1, 2012, 10:22 PM CDT for Seward County, Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 10:22 PM CDT (03:22 UTC)
- Expired
- May 1, 2012, 10:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Seward County, NE
The radar
The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:37 PM CDT | HAIL 1 | Utica, NE | |
| May 1, 10:40 PM CDT | HAIL 1.25 | Utica, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS53 KOAX 020322
SVROAX
NEC159-020345-
/O.NEW.KOAX.SV.W.0053.120502T0322Z-120502T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEWARD COUNTY IN NEBRASKA...
* UNTIL 1045 PM CDT
* AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR WACO...OR 9 MILES EAST OF YORK...
AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SEWARD...UTICA...BEAVER CROSSING...STAPLEHURST...GOEHNER AND TAMORA.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366
AND 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4103 9717 4099 9708 4090 9703 4082 9704
4075 9737 4096 9737 4097 9737
TIME...MOT...LOC 0318Z 245DEG 27KT 4086 9741
WIND...HAIL <50MPH 1.00IN
$$
BOUSTEAD2 follow-up statements
704
WWUS53 KOAX 020333
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1033 PM CDT TUE MAY 1 2012
NEC159-020345-
/O.CON.KOAX.SV.W.0053.000000T0000Z-120502T0345Z/
SEWARD NE-
1033 PM CDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT FOR SEWARD COUNTY...
AT 1032 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR UTICA...OR 15 MILES EAST OF YORK...MOVING
NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
SEWARD...UTICA...STAPLEHURST AND TAMORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4103 9717 4099 9708 4090 9703 4087 9703
4084 9737 4097 9737
TIME...MOT...LOC 0332Z 243DEG 27KT 4092 9730
WIND...HAIL <50MPH 1.00IN
$$
BOUSTEAD979
WWUS53 KOAX 020343
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT TUE MAY 1 2012
NEC159-020355-
/O.EXP.KOAX.SV.W.0053.000000T0000Z-120502T0345Z/
SEWARD NE-
1043 PM CDT TUE MAY 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SEWARD COUNTY WILL EXPIRE
AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE...
AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM.
LAT...LON 4103 9717 4099 9708 4090 9703 4087 9703
4084 9737 4097 9737
TIME...MOT...LOC 0342Z 245DEG 27KT 4092 9730
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:34 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 1, 6:34 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 634 PM CDT TUE MAY 1 2012 .AVIATION... 00Z TAFS FOR KOMA...KLNK...AND KOFK. CURRENT LINE OF CONVECTION TRACKING NORTH OF TAF SITES BUT SOME CHANCE FOR KOFK AND KOMA IN 02Z-06Z TIME FRAME. OTHERWISE SOME POTENTIAL FOR IFR CIGS DEVELOPING AFTER 09Z AS FRONT STALLS OVER THE AREA AND WINDS BECOME LIGHT WITH RATHER MOIST LOW LEVELS INDICATED EAST OF THE BOUNDARY. CONDITIONS IMPROVE TO VFR AFTER 13Z WITH INCREASING SOUTH WINDS BY 19Z. && .PREV DISCUSSION... /ISSUED 341 PM CDT TUE MAY 1 2012/ SHORT TERM...TONIGHT THROUGH FRIDAY GOING FCST IS IN GOOD SHAPE...ONLY MINOR TWEAKS MADE. MAIN CONCERN THEN CONTINUES TO BE PINNING DOWN AREAL COVERAGE OF SVR STORM ACTIVITY THIS EVENING. AS OF NOW IT APPEARS THAT THE UPPER MIDWEST WILL BE PRIME FOR SVR STORMS IN ASSOCIATED WITH LIFTING WARM FRONT... WITH ANOTHER AREA OF RISK ASSOCIATED WITH COOL FRONT CURRENTLY DROPPING THRU THE DAKOTAS. HRRR AND RAP SOLUTIONS HAVE BEEN RATHER CONSISTENT TODAY SUGGESTING LINE OF CONVECTION MOVING INTO THE NRN CWA BY EARLY EVENING. ESRH AROUND 360 M2/S2 AND MUCAPES 2000 J/KG OR SO SHOULD BE ENOUGH TO POP SOME SVR MAINLY OVER NORTHEAST NEB. AMPLIFYING TROF DIG OVER THE WRN CONUS WILL REPLACE THE NEAR-ZONAL FLOW WITH LOW AMPLITUDE UPPER RIDGE GRADUALLY BUILDING OVER THE PLAINS. THIS WILL ACT TO HINDER BNDRY PROGRESSION ANY FARTHER SOUTH AND KEEP IT INVOF THE CWA. ON WEDNESDAY...MUCAPES INCREASE TO 4500 J/KG BY AFTERNOON BUT DEEP LAYER SHEAR IS MORE FOCUSED NORTH. THUS NORTHEAST NEB MAY BE UNDER THE GUN AGAIN LATE WEDNESDAY AFTN/EVENING. THURSDAY THROUGH FRIDAY MODELS PROG SEVERAL IMPULSES EJECTING OUT OF THE SOUTHWESTERN STATES MAY HELP DESTABILIZE ENOUGH TO POP OFF ADDITIONAL CONVECTION. DEE LONG TERM...FRIDAY NIGHT THROUGH TUESDAY FAIRLY ACTIVE WEATHER PATTERN SHOULD CONTINUE INTO EARLY NEXT WEEK AS UPPER TROUGH REMAIN TO OUR WEST...EJECTING WAVES OF ENERGY INTO THE PLAINS. WARM ADVECTION FRIDAY NIGHT MAY SPARK THUNDERSTORMS OVER THE NORTHERN CWA...NORTH OF A EAST-WEST WARM FRONT BISECTING OUR AREA. THOSE SHOULD MOVE ON OFF TO THE NORTHEAST FAIRLY QUICKLY SATURDAY MORNING...LEAVING OUR CWA IN A VERY UNSTABLE AIRMASS BY SATURDAY AFTERNOON. CAPPING UNDER WEAK MID LEVEL RIDGE MAY PRECLUDE DEVELOPMENT MUCH OF THE DAY...MOST LIKELY WAITING FOR LOWERING HEIGHTS AS RIDGE SLIDES EAST SATURDAY EVENING. THUNDERSTORMS ARE GOOD BET THEN...ESPECIALLY IN THE NORTH WHERE A COLD FRONT WILL BE APPROACHING OVERNIGHT. THAT FRONT WILL DRIFT ACROSS THE AREA SUNDAY...MAINTAINING A FAIRLY HIGH CHANCE FOR CONTINUING RAIN AND THUNDER. COOLER AIR WILL FOLLOW...BUT THE CHANCE FOR RAIN OR SHOWERS WILL STILL EXIST AS MOIST SOUTHWEST FLOW ALOFT RIDES OVER COOL SURFACE LAYER. THIS PATTERN PERSISTS THROUGH TUESDAY. TEMPERATURES LOOK WARM SATURDAY WITH SOUTHERLY FLOW AND MORE HUMIDITY. HAVE HIGHS IN THE 80S THEN. RAIN AND COLD FRONTAL PASSAGE WILL COOL HIGHS INTO THE 70S SUNDAY...THEN ONLY 60S FOR MONDAY AND TUESDAY INFLUENCED BY NORTH TO EAST LOW LEVEL WIND COMPONENT. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, May 1, 5:04 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 504 PM CDT TUE MAY 1 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 504 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHEAST NEBRASKA THIS EVENING...MAINLY AFTER 7 PM. THE THUNDERSTORMS WILL CONTINUE MOVING EAST SOUTHEAST INTO EAST CENTRAL NEBRASKA AND WESTERN IOWA MAINLY AFTER 9 PM. DUE TO FAVORABLE INSTABILITY AND SHEAR...SOME OF THESE THUNDERSTORMS MAY BE SEVERE THIS EVENING AND EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE THUNDERSTORMS. NEAR OR AFTER MIDNIGHT ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN SOUTHEAST NEBRASKA WITH THE THREAT OF LARGE HAIL. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY 3 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON WEDNESDAY WITH A STALLED FRONTAL BOUNDARY IN THE AREA. THE MOST LIKELY TIME FOR SEVERE WEATHER ON WEDNESDAY WILL BE AFTER 4 PM. THE MAIN THREAT AREA FOR SEVERE WEATHER ON WEDNESDAY WILL BE ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN ON LATE THURSDAY AFTERNOON AND EVENING...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AGAIN...THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH THESE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. A POTENTIALLY ACTIVE THUNDERSTORM PATTERN IS FORECAST FROM LATE THIS WEEKEND INTO EARLY NEXT WEEK. PERIODS OF THUNDERSTORMS ARE POSSIBLE THROUGHOUT THIS TIME...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.
In the hours before
Special weather statement, May 1, 9:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT TUE MAY 1 2012
NEZ050-020330-
BUTLER NE-
954 PM CDT TUE MAY 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 1030 PM
CDT...
AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SHELBY...OR 16 MILES SOUTH OF
COLUMBUS...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAVID CITY...RISING CITY...GARRISON AND SURPRISE.
THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 423.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA.
LAT...LON 4129 9736 4134 9715 4127 9708 4116 9707
4109 9711 4109 9736
TIME...MOT...LOC 0249Z 262DEG 20KT 4121 9740
BOUSTEADSpecial weather statement, May 1, 10:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1008 PM CDT TUE MAY 1 2012 NEZ043-020345- COLFAX NE- 1008 PM CDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COLFAX COUNTY UNTIL 1045 PM CDT... AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCHUYLER...OR 12 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKSON AND HOWELLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA. LAT...LON 4174 9715 4174 9691 4147 9711 4149 9721 TIME...MOT...LOC 0304Z 224DEG 21KT 4151 9714 BOUSTEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:54 PM CDT | Special Weather Statement | OAX | Butler | 36 min |
| May 1, 10:08 PM CDT | Special Weather Statement | OAX | Colfax | 37 min |
| May 1, 10:49 PM CDT | Special Weather Statement | OAX | Seward | 26 min |
| May 1, 11:00 PM CDT | Special Weather Statement | OAX | Douglas, Saunders, Washington | 30 min |
| May 1, 11:26 PM CDT | Special Weather Statement | OAX | Lancaster | 34 min |
| May 1, 11:39 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 24 min |
| May 2, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 30 min |
| May 2, 12:09 AM CDT | Special Weather Statement | OAX | Cass, Sarpy | 36 min |
| May 2, 1:42 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.